In 2012, the FDA put physicians on alert after determining that a compounding center shipped potentially contaminated injectable products linked to a fungal meningitis outbreak. In JAMA Neurology’s July 22 online section , a team from Tennessee described the diagnostic challenges they faced treating three patients who presented with ischemic stroke several weeks after receiving epidural injections.
The investigation in 2012 focused on the New England Compounding Center, a Framingham, Mass.-based facility that the agency said produced contaminated methylprednisolone acetate, which was injected as a treatment in patients with back and neck pain. As of Oct. 15, 2012, it said it had identified 15 patients who had died and 199 others who were infected.
Kirk Kleinfeld, MD, a neurologist with the Vanderbilt University Medical Center School in Nashville, and colleagues from the center’s pathology, microbiology and immunology departments, shared their experiences with three patients to help physicians provide timely care.
“These cases emphasize an unusual diagnostic dilemma, in which an ischemic infarct is initially attributable to a known stroke risk factor, such as atrial fibrillation or the presence of antiphospholipid protein antibodies, yet the patients were later found to have a fungal infection accounting for the presentation,” they wrote.
The first patient was a 78-year-old man who presented with acute-onset left-sided weakness and dysarthria. He had a history of low back pain, hyperlipidemia, hypertension and atrial fibrillation. An MRI scan of the brain revealed a small-vessel infarction that later worsened. The patient died on hospital day six. An autopsy was performed after it became known that he had had an epidural injection two weeks before coming to the hospital.
The second patient was a 78-year-old woman who had complained of nausea, vertigo and headache. She had a history of low back pain, hyperlipidemia and coronary artery disease. An MRI scan suggested a large-vessel infarct. Because she had received an epidural injection two weeks before admission, she was tested and treated with intravenous antibiotics and intravenous voriconazole. She died 50 days after presentation and was autopsied.
The third patient, a 70-year-old woman, presented with headaches, difficulty keeping her balance, a stiff neck and fever. Her history included hyperlipidemia and chronic back pain, with an epidural injection one month before. Her MRI scan revealed acute small-vessel ischemic strokes. She was treated with treated with intravenous antibiotics, intravenous voriconazole and liposomal amphotericin B, which was stopped after four days. She improved on voriconazole monotherapy and was discharged 37 days later.
The physicians credited “clinical suspicion” and earlier antifungal treatment for her recovery.
“We highlight that the angioinvasive nature of some fungal species, including Exserohilum, can lead to progressive vascular occlusion,” they wrote. “An awareness of the presentation and vascular sequelae of fungal meningitis in immunocompetent patients should lead to earlier treatment and improved outcomes prior to a definitive diagnosis.”